Alert archive / South Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Sioux Falls, SD

July 9, 2009Clay County, Union County, Yankton County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Jul 9, 2009, 2:28 PM CDT for Clay County, Union County, Yankton County, South Dakota; Dixon County, Nebraska. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 2:28 PM CDT (19:28 UTC)
Expired
Jul 9, 2009, 4:01 PM CDT
In force
93 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:59 PM CDTFLASH FLOODVermillion, SDSTREET FLOODING IN VERMILLION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 091928
FFWFSD
NEC051-SDC027-127-135-092230-
/O.NEW.KFSD.FF.W.0012.090709T1928Z-090709T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ONE 
  TO TWO INCHES OF RAIN IS POSSIBLE THROUGH MID AFTERNOON IN THIS 
  AREA...AND THIS WILL BE IN ADDITION TO THE HEAVY RAINS IN THIS 
  AREA EARLIER THIS MORNING WILL RESULT IN RAPID RISES ON AREA     
  CREEKS AND STREAMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PONCA...VERMILLION...ELK POINT...MASKELL...MECKLING...MISSION HILL
  AND NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4258 9703 4275 9702 4277 9713 4280 9717
      4280 9720 4282 9723 4285 9724 4285 9727
      4293 9728 4288 9662 4253 9665

$$

GILLISPIE
2 follow-up statements
000 
WGUS73 KFSD 092002
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT THU JUL 9 2009

NEC051-SDC027-127-135-092230-
/O.CON.KFSD.FF.W.0012.000000T0000Z-090709T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIXON NE-YANKTON SD-UNION SD-CLAY SD-
302 PM CDT THU JUL 9 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY...CENTRAL
UNION...SOUTHEASTERN YANKTON AND NORTHERN DIXON COUNTIES UNTIL 530 PM
CDT...

AT 259 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN VERMILLION. DOPPLER RADAR ESTIMATED ABOUT 0.7 INCH OF 
RAIN HAD FALLEN IN 10 TO 15 MINUTES...AND AN ADDITIONAL 0.5 INCH IS 
POSSIBLE BEFORE THE STORMS MOVE EAST.

THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. 
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
PONCA...VERMILLION...ELK POINT...MASKELL...MECKLING...MISSION HILL 
AND NEWCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4258 9703 4275 9702 4277 9713 4280 9717
      4280 9720 4282 9723 4285 9724 4285 9727
      4293 9728 4288 9662 4253 9665

$$

GILLISPIE
000 
WGUS73 KFSD 092101
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT THU JUL 9 2009

NEC051-SDC027-127-135-092114-
/O.CAN.KFSD.FF.W.0012.000000T0000Z-090709T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIXON NE-YANKTON SD-UNION SD-CLAY SD-
401 PM CDT THU JUL 9 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CLAY...
CENTRAL UNION...SOUTHEASTERN YANKTON AND NORTHERN DIXON COUNTIES IS
CANCELLED...

URBAN/STREET FLOODING OCCURRED IN VERMILLION AROUND 300 PM...BUT THE 
RAINFALL HAS BEEN DONE IN THAT AREA FOR OVER AN HOUR...AND THE URBAN 
RUNOFF GENERALLY RECEDES WITHIN 20 TO 30 MINUTES.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA... 
ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4258 9703 4275 9702 4277 9713 4280 9717
      4280 9720 4282 9723 4285 9724 4285 9727
      4293 9728 4288 9662 4253 9665

$$

GILLISPIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 9, 1:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT THU JUL 9 2009

.DISCUSSION...
UPDATED FOR FLASH FLOOD WATCH ERN HALF TO TWO THIRDS OF FCST AREA
LATE AFTN AND TNGT. SYS LAGGIN ENUF SO THAT A LTL MORE OF FCST AREA
CUD BE AFFECTED THAN ERYR THOUGHT. HVY RAINFALL POTENTIAL OVER SOME
AREAS MORE OR LESS SATURATED REQUIRES THE WATCH. SRV POTENTIAL WILL
ALSO BE THERE.

&&

.PREV DISCUSSION...
STORMS ABOUT FINISHING EXIT SERN FCST AREA LATE THIS MRNG. SPOTTY
SHJWRS/TSTMS STILL PSBL MAINLY E THRU ERY AFTN WITH SIGNS OF UPPER
SUPPORT MOVG INTO WRN FCST AREA. MAIN AND POTENTIALY SEVERE LATE
AFTN DVLPMNT EXPECTED AFTER 4 PM. SOME QUESTION ON THE LOW CLOUDS
AND HEATG FACTOR BUT LATELY THERE SEEMS TO BE A DECENT BREAKING UP
OF THE LOW CLOUDS SO IT IS BEST TO ASSUME THERE WILL BE MORE THAN
ENUF HEATG TO BREAK CAP. MAIN THREAT WILL CONT TO BE ERN HALF OF
FCST AREA INCLUDG FSD. HEATG BTW WILL ALSO ALLOW TEMPS TO CATCH UP
MOST OF THE WAY FROM MRNG COOLING IN THE E...JUST LOWERED SOME HIGHS
A DEG OR TWO.

DEPENDING ON EXPECETED STORM STRENGTH AND CVRG...FLASH FLOOD WATCH
MAY NEED TO BE CONSIDERED ESPLY FOR PARTS OF NWRN IA FOR LATE AFTN
FCST.

&&

.AVIATION...
A FEW MVFR CIGS CNTRL AND ERN CWA ERY THIS AFTN SHUD BE LIFTED TO
VFR CIGS OR SCT CLDS BY 20Z. OTRW THE MAIN AVIATION THREAT WILL BE
NEWLY DVLPG STORMS...PSBLY SVR...21Z-12Z MAINLY ERN TWO THIRDS OF
FCST AREA AT THE START...BEING CONFINED MORE TO THE ERN EDGE OF AREA
WITH TIME BY 10/12Z. WHILE NO GNRL LOWERING EXPECTED OUTSIDE OF
STORMS...THE STORMS CUD BCM NUMEROUS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR SDZ067-069>071.

     FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR SDZ040-055-056-061-
     062-065-066-068.

&&

WILLIAMS
Hazardous weather outlook, Jul 9, 11:53 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING OVER SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND IN SOUTHEAST SOUTH DAKOTA MAINLY EAST OF THE JAMES
RIVERA. SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL TO GOLF
BALL SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
AREA THIS EVENING WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE
LOCALIZED FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED
HEAVY RAIN THE LAST FEW DAYS TO THIS MORNING. THIS THREAT WILL BE
ALONG AND EAST OF A BROOKINGS SOUTH DAKOTA TO SPRINGFIELD SOUTH
DAKOTA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FOR ISOLATED STORMS ANYTIME
THIS
AFTERNOON AND EVENING...AND MORE MORE WIDESPREAD SEVERE STORMS
AFTER
400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 9, 11:02 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             2 E EMERY               43.60N 97.58W
07/09/2009  E1.00 INCH       MCCOOK             SD   PUBLIC

            CROPS DAMAGED

0220 AM     HAIL             4 E BRIDGEWATER         43.55N 97.42W
07/09/2009  E1.00 INCH       MCCOOK             SD   PUBLIC

&&

DMORIN
Local storm report, Jul 9, 11:25 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             6 ENE BERESFORD         43.12N 96.67W
07/09/2009  E1.00 INCH       LINCOLN            SD   PUBLIC

&&

WILLIAMS
Local storm report, Jul 9, 11:28 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     HAIL             HUDSON                  43.13N 96.46W
07/09/2009  E1.00 INCH       LINCOLN            SD   PUBLIC

            LASTED 5 MINUTES

&&

DMORIN
Local storm report, Jul 9, 11:58 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             2 NNE CHAMBERLAIN       43.83N 99.31W
07/08/2009  E1.00 INCH       BRULE              SD   PUBLIC

            MARBLE...NICKEL TO QUARTER SIZE HAIL

0145 AM     HAIL             2 E EMERY               43.60N 97.58W
07/09/2009  E1.00 INCH       MCCOOK             SD   PUBLIC

            CROPS DAMAGED

0215 AM     HAIL             2 NNW DOLTON            43.51N 97.39W
07/09/2009  E0.88 INCH       MCCOOK             SD   TRAINED SPOTTER

            VARIETY OF HAIL SIZES, BUT BIGGEST WAS NICKEL SIZED. LOTS
            OF THUNDER, LIGHTNING, AND WINDS UP TO 45 MPH. PLENTY OF
            LEAVES STRIPPED FROM TREES, BUT NO BRANCHES DOWN. QUICK
            HEAVY RAIN.

0220 AM     HAIL             4 E BRIDGEWATER         43.55N 97.42W
07/09/2009  E1.00 INCH       MCCOOK             SD   PUBLIC

0249 AM     HAIL             8 NE GREGORY            43.29N 99.30W
07/09/2009  E0.88 INCH       GREGORY            SD   TRAINED SPOTTER

            0.50 INCH OF RAIN IN LESS THAN A HALF HOUR, WINDS UP TO
            40 MPH, AND NICKEL SIZED HAIL. NOT TOO BAD OF A STORM,
            BUT IT HAD A VERY TALL TOP.

0350 AM     HAIL             2 E WOLSEY              44.41N 98.43W
07/09/2009  E1.00 INCH       BEADLE             SD   BROADCAST MEDIA

            RELAYED BY MEDIA

0425 AM     HAIL             6 S WESSINGTON SPRINGS  43.99N 98.57W
07/09/2009  E1.00 INCH       JERAULD            SD   NEWSPAPER

            CROPS STRIPPED.

0430 AM     HAIL             12 N WHITE LAKE         43.90N 98.71W
07/09/2009  E1.25 INCH       AURORA             SD   PUBLIC

            QUARTER TO HALF DOLLAR HAIL.

0440 AM     HAIL             6 SE WESSINGTON SPRINGS 44.02N 98.49W
07/09/2009  E1.50 INCH       JERAULD            SD   PUBLIC

            QUARTER TO PING PONG BALL HAIL

0448 AM     TSTM WND GST     MOUNT VERNON            43.71N 98.26W
07/09/2009  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0451 AM     HAIL             MOUNT VERNON            43.71N 98.26W
07/09/2009  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0451 AM     HAIL             6 WSW LETCHER           43.87N 98.26W
07/09/2009  E1.00 INCH       SANBORN            SD   TRAINED SPOTTER

0500 AM     HAIL             PLANKINTON              43.72N 98.48W
07/09/2009  E1.00 INCH       AURORA             SD   PUBLIC

            A LOT OF PEA TO QUARTER SIZE HAIL.

0502 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E75.00 MPH       DAVISON            SD   ASOS

0504 AM     HAIL             MOUNT VERNON            43.71N 98.26W
07/09/2009  E2.50 INCH       DAVISON            SD   TRAINED SPOTTER

0515 AM     HAIL             3 N FULTON              43.77N 97.82W
07/09/2009  E1.00 INCH       HANSON             SD   TRAINED SPOTTER

0515 AM     TSTM WND GST     3 N FULTON              43.77N 97.82W
07/09/2009  E70.00 MPH       HANSON             SD   TRAINED SPOTTER

            60 TO 70 MPH WIND GUSTS

0515 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0515 AM     HAIL             MITCHELL                43.73N 98.03W
07/09/2009  E1.00 INCH       DAVISON            SD   TRAINED SPOTTER

0530 AM     HAIL             MITCHELL                43.73N 98.03W
07/09/2009  E1.75 INCH       DAVISON            SD   TRAINED SPOTTER

0530 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
07/09/2009  E70.00 MPH       DAVISON            SD   TRAINED SPOTTER

0535 AM     HAIL             2 SW DIMOCK             43.46N 98.02W
07/09/2009  E1.75 INCH       HUTCHINSON         SD   PUBLIC

            GOLF BALL SIZE HAIL DAMAGED CROPS

0546 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0553 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E0.88 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0555 AM     TSTM WND DMG     PARKSTON                43.39N 97.99W
07/09/2009                   HUTCHINSON         SD   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN UP TO 2 FEET IN DIAMETER

0555 AM     HAIL             PARKSTON                43.39N 97.99W
07/09/2009  E1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0605 AM     HAIL             2 NE BRIDGEWATER        43.57N 97.47W
07/09/2009  E1.00 INCH       MCCOOK             SD   BROADCAST MEDIA

            ONE INCH HAIL DAMAGED CROPS...RELAYED BY MEDIA

0607 AM     HAIL             NE TRIPP                43.23N 97.96W
07/09/2009  E0.75 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0610 AM     HAIL             2 NW SCOTLAND           43.17N 97.75W
07/09/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL. TREES STRIPPED OF LEAVES.

0610 AM     TSTM WND GST     2 NW SCOTLAND           43.17N 97.75W
07/09/2009  E90.00 MPH       BON HOMME          SD   TRAINED SPOTTER

            70 TO 90 MPH WIND GUST TOOK OUT 40 FOOT LONG QUANSET
            BUILDING. LARGE TREE IN YARD STRIPPED OF LEAVES.

0632 AM     HAIL             SCOTLAND                43.15N 97.72W
07/09/2009  E1.00 INCH       BON HOMME          SD   TRAINED SPOTTER

            1 INCH HAIL IN ADDTION TO VERY HEAVY RAIN

0639 AM     HAIL             3 W LESTERVILLE         43.04N 97.65W
07/09/2009  E1.00 INCH       BON HOMME          SD   EMERGENCY MNGR

0643 AM     TSTM WND GST     TABOR                   42.95N 97.66W
07/09/2009  E55.00 MPH       BON HOMME          SD   AMATEUR RADIO

            50 TO 55 MPH WINDS WITH VERY HEAVY RAIN

0649 AM     HAIL             LESTERVILLE             43.04N 97.59W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0649 AM     TSTM WND GST     LESTERVILLE             43.04N 97.59W
07/09/2009  E70.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 TO 70 MPH WIND. DOWNED TREES AND LOTS OF TREE DAMAGE

0650 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0700 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY MEDIA...GOLF BALL AND LARGER HAIL SHATTERED
            WINDOWS AND DOWNED TREE BRANCHES IN THE CITY. EVENT WAS
            BETWEEN 0648 AND 0710 HOURS

0700 AM     HAIL             1 S UTICA               42.97N 97.50W
07/09/2009  E1.75 INCH       YANKTON            SD   TRAINED SPOTTER

            40 TO 50 MPH WINDS

0705 AM     HAIL             3 NE TABOR              42.98N 97.62W
07/09/2009  E0.88 INCH       YANKTON            SD   TRAINED SPOTTER

0708 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

            EAST SIDE OF CITY

0709 AM     TSTM WND GST     YANKTON                 42.89N 97.39W
07/09/2009  E60.00 MPH       YANKTON            SD   EMERGENCY MNGR

            60 MPH WINDS ON NW SIDE OF CITY

0709 AM     HAIL             YANKTON                 42.89N 97.39W
07/09/2009  M1.75 INCH       YANKTON            SD   EMERGENCY MNGR

            IN THE CITY OF YANKTON

0710 AM     TSTM WND DMG     4 N YANKTON             42.95N 97.39W
07/09/2009                   YANKTON            SD   EMERGENCY MNGR

            TRACTOR TRAILER TIPPED OVER. NUMEROUS CAR WINDOWS BROKEN.

0720 AM     HAIL             5 NE YANKTON            42.94N 97.32W
07/09/2009  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  M1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0722 AM     HAIL             2 S GAYVILLE            42.86N 97.17W
07/09/2009  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

0723 AM     HAIL             1 S GAYVILLE            42.87N 97.17W
07/09/2009  E2.50 INCH       YANKTON            SD   TRAINED SPOTTER

0730 AM     HAIL             3 SW MECKLING           42.81N 97.11W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0730 AM     HAIL             2 SW MECKLING           42.82N 97.10W
07/09/2009  M1.25 INCH       CLAY               SD   EMERGENCY MNGR

0731 AM     HAIL             GAYVILLE                42.89N 97.17W
07/09/2009  E1.75 INCH       YANKTON            SD   BROADCAST MEDIA

            RELAYED BY WNAX

0732 AM     HAIL             3 E MECKLING            42.84N 97.01W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

0734 AM     HAIL             MECKLING                42.84N 97.07W
07/09/2009  E1.00 INCH       CLAY               SD   TRAINED SPOTTER

            COVERING HIGHWAY 50 NEAR MECKLING

0738 AM     HAIL             2 S MECKLING            42.81N 97.07W
07/09/2009  M1.00 INCH       CLAY               SD   EMERGENCY MNGR

0757 AM     HAIL             N MASKELL               42.69N 96.98W
07/09/2009  E1.25 INCH       DIXON              NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL STRIPPING LEAVES FROM
            TREES.

0810 AM     HAIL             2 NW MARTINSBURG        42.53N 96.86W
07/09/2009  M1.75 INCH       DIXON              NE   EMERGENCY MNGR

0810 AM     HAIL             2 NW MARTINSBURG        42.53N 96.86W
07/09/2009  E1.75 INCH       DIXON              NE   EMERGENCY MNGR

            SAME SITE AS THE DESTOYED FARM BUILDING.

0810 AM     TSTM WND GST     NW MARTINSBURG          42.51N 96.83W
07/09/2009  E70.00 MPH       DIXON              NE   EMERGENCY MNGR

            70+ MPH WIND GUSTS DESTROYED FARM BUILDING

0810 AM     TSTM WND DMG     NEWCASTLE               42.65N 96.87W
07/09/2009                   DIXON              NE   TRAINED SPOTTER

            TREES DOWNED AND DAMAGED.

0810 AM     HAIL             NEWCASTLE               42.65N 96.87W
07/09/2009  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

0815 AM     FLASH FLOOD      NEWCASTLE               42.65N 96.87W
07/09/2009                   DIXON              NE   LAW ENFORCEMENT

            STREET FLOODING IN THE TOWN OF NEWCASTLE

0822 AM     HAIL             2 ENE MARTINSBURG       42.52N 96.80W
07/09/2009  E2.50 INCH       DIXON              NE   TRAINED SPOTTER

            SPOTTER REPORTS HAIL SMASHED HIS WINDSHIELD

0835 AM     HAIL             6 NW HUBBARD            42.45N 96.67W
07/09/2009  E1.00 INCH       DAKOTA             NE   PUBLIC

0841 AM     TSTM WND GST     1 NW NORTH SIOUX CITY   42.55N 96.52W
07/09/2009  E60.00 MPH       UNION              SD   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS

1110 AM     HAIL             6 ENE BERESFORD         43.12N 96.67W
07/09/2009  E1.00 INCH       LINCOLN            SD   PUBLIC

1124 AM     HAIL             HUDSON                  43.13N 96.46W
07/09/2009  E1.00 INCH       LINCOLN            SD   PUBLIC

            LASTED 5 MINUTES

&&

DMORIN
Local storm report, Jul 9, 2:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.50 INCH       SIOUX              IA   TRAINED SPOTTER

0210 PM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.25 INCH       SIOUX              IA   TRAINED SPOTTER

&&

DMORIN
Local storm report, Jul 9, 2:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             ROCK VALLEY             43.20N 96.30W
07/09/2009  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningFSDBrule43 min
Jul 9, 1:37 AM CDTSevere Thunderstorm WarningFSDHanson, McCook38 min
Jul 9, 2:12 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner48 min
Jul 9, 2:46 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory33 min
Jul 9, 3:10 AM CDTSevere Thunderstorm WarningFSDBeadle65 min
Jul 9, 3:52 AM CDTSevere Thunderstorm WarningFSDJerauld38 min
Jul 9, 4:13 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld32 min
Jul 9, 4:29 AM CDTSevere Thunderstorm WarningFSDJerauld31 min
Jul 9, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora40 min
Jul 9, 4:45 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Sanborn45 min
Jul 9, 5:02 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, Miner, Sanborn43 min
Jul 9, 5:10 AM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas, Hutchinson35 min
Jul 9, 5:22 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lake, McCook, Miner38 min
Jul 9, 5:26 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson34 min
Jul 9, 5:43 AM CDTSevere Thunderstorm WarningFSDBon Homme, Douglas, Hutchinson, Yankton47 min
Jul 9, 5:55 AM CDTSevere Thunderstorm WarningFSDClay, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 2 more34 min
Jul 9, 6:23 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton52 min
Jul 9, 7:12 AM CDTSevere Thunderstorm WarningFSDClay, Yankton33 min
Jul 9, 7:25 AM CDTSevere Thunderstorm WarningFSDClay35 min
Jul 9, 8:03 AM CDTSevere Thunderstorm WarningFSDUnion42 min
Jul 9, 8:29 AM CDTSevere Thunderstorm WarningFSDUnion61 min
Jul 9, 10:50 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union25 min
Jul 9, 11:14 AM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min
Jul 9, 12:07 PM CDTFlash Flood WatchFSDBon Homme, Brookings, Clay, Hutchinson, Lake, Lincoln and 6 more21 hr
Jul 9, 2:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Union28 min
Jul 9, 2:28 PM CDTSevere Thunderstorm WarningFSDClay, Union, Yankton32 min
Jul 9, 2:48 PM CDTSevere Thunderstorm WarningFSDClay, Union27 min
Jul 9, 3:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min
Jul 9, 3:24 PM CDTFlash Flood WarningFSDUnion85 min
Jul 9, 6:48 PM CDTSevere Thunderstorm WarningFSDLincoln42 min
Jul 9, 7:32 AM CDTSevere Thunderstorm WarningFSDDixon43 min

Nearby

Flash Flood Warnings in South Dakota, 2009Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.